The Centers for Disease Control and Prevention says more people are calling into poison control centers over the last decade about kids taking melatonin. Melatonin is a hormone naturally in your body that plays a role in sleep, but it can also be taken as a supplement. But is it safe for your kids to take?
The CDC says in calls to poison control about kids ingesting melatonin, most children didn’t have any symptoms, but some required hospitalization and at least two died. A pediatrician with Cleveland Clinic Children's said a lot of people don't view supplements as having a potential danger, but that's not always the case.
“I talk to patients about that all the time, that because things are natural or things are not prescription medication does not mean that there can’t be some complications or dangers involved with using them, so we still need to be careful," Dr. Gina Robinson said.
Dr. Robinson said another issue with melatonin supplements is that there aren’t any federal recommendations for how much to give a child, so a parent could accidentally give a bigger dose than needed. She said melatonin supplements really should be a last resort for helping kids to fall asleep and stay asleep.
Instead, Dr. Robinson said parents should consider the other factors that could be playing a role in their child not being able to sleep, like:
- Do they have a regular bedtime routine?
- Are they getting quiet time to help them wind down?
- Are they using screens before bed?
Dr. Robinson also said some parents may think their child has sleep issues, when in reality, they’re waking up a normal amount during the night.
“I always try to tell parents to step back for a minute. If you go into your room and think your child is not sleeping well or they’re restless, if you go in and just step back for a minute, you might realize that they’re doing just fine. But if you rush in and try to do something right away, then you’re actually adding the interruption in the sleep cycle instead of helping," Dr. Robinson said.
She said signs of a melatonin overdose can include nausea, dizziness and headaches.
If you are concerned, call Poison Control right away. That number is (800) 222-1222.